Tornadoes · United States · Oklahoma · 2003
F0 tornado, Lincoln County, Oklahoma, May 16, 2003
This F0 tornado ran 0.3 miles across Lincoln County on May 16, 2003, touching down at 2:10 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 16, 2003
- Touchdown
- 2:10 PM CDT (19:10 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lincoln County
- Touchdown point
- 35.920, -96.750
- Lift-off point
- 35.920, -96.750
- Record number
- 1147
The warnings
60 minutes of warning. NWS OUN issued a tornado warning for this county at 18:10 UTC, 60 minutes before the tornado touched down, in force until 19:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:58 UTC | 08:45 UTC | Severe Thunderstorm Warning | OUN |
| 08:45 UTC | 09:30 UTC | Severe Thunderstorm Warning | OUN |
| 08:58 UTC | 09:30 UTC | Tornado Warning | OUN |
| 18:10 UTC | 19:15 UTC | Tornado Warning | OUN |
| 19:11 UTC | 20:15 UTC | Tornado Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 16, 2:50 AM CDT, 11 hours 20 minutes earlier.
Area forecast discussion, May 16, 2:50 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 AM CDT FRI MAY 16 2003 CURRENT AREA OF STORMS WILL LIKELY EXIT MOST OF THE AREA THIS MORNING...BUT THE DRYLINE WILL REMAIN WEST TODAY. THE MAIN FEATURE IN THE NEAR TERM WILL BE THE STACKED LOW THAT SHOULD TRAVERSE OK TODAY WEST TO EAST AND SIT IN THE CENTRAL OK AREA BY EVENING. STORMS ARE EXPECTED AGAIN THIS AFTERNOON UNDER THE COOL POOL AND THERE WILL BE MESOSCALE BOUNDARIES AS WELL AS THE FRONT ASSOCIATED WITH THE LOW. AS THIS CIRCULAR SYSTEM SLOWLY PULLS TO THE EAST TONIGHT AND SATURDAY...POPS WILL GRADUALLY DECREASE WEST TO EAST ACROSS OK AND NORTH TX. LOW CLOUDS WILL LINGER...ESPECIALLY IN THE NORTH INTO SATURDAY AFTERNOON. BY SUNDAY WE SHOULD BE UNDER THE INFLUENCE OF AN UPPER RIDGE ON THE SOUTHEAST SIDE OF STRONG SOUTHWEST FLOW. THE FORECAST REMAINS RAIN FREE UNTIL MONDAY AFTERNOON. BOUNDARY LAYER MOISTURE SHOULD REMAIN IN PLACE BEHIND TODAYS SYSTEM OVER OUR AREA...SO A WEAK WAVE TRAVELING ON THE WEST SIDE OF THE UPPER RIDGE MAY PROVIDE SUFFICIENT CAUSE FOR SHOWERS/STORMS LATE MONDAY AND MONDAY NIGHT. THIS WILL BE FOLLOWED BY A FRONT ON TUESDAY OR TUESDAY NIGHT. WEATHER LATER IN THE EXTENDED PERIOD REMAINS AS PREVIOUSLY FORECAST WITH A CHANCE FOR RAIN LATE IN THE WEEK. FCSTID = 9 OKC 75 60 74 56 / 70 30 0 0 HBR 75 57 74 55 / 40 10 0 0 SPS 80 61 75 55 / 40 0 0 0 GAG 64 52 72 53 / 70 30 0 0 PNC 71 57 74 55 / 80 50 20 0 DUA 85 69 78 59 / 70 30 20 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 2 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF SOUTHEAST OKLAHOMA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS
PORTIONS OF NORTHERN...WESTERN AND CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK IS GENERALLY EAST OF A LINE FROM SEMINOLE...TO
MADILL OKLAHOMA. THE SLIGHT RISK AREA IS WEST OF THE MODERATE RISK
AND EAST OF A LINE FROM MANCHESTER TO CLINTON TO WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
AFTERNOON THROUGH THE EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND
STATEMENTS AND PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY THIS
AFTERNOON THROUGH THE EVENING HOURS.
DISCUSSION...
A STRONG UPPER LEVEL LOW OVER WEST CENTRAL OKLAHOMA EARLY THIS
AFTERNOON CONTINUES TO MOVE EAST ACROSS THE AREA. AT THE SURFACE...
LOW PRESSURE WAS CENTERED OVER CADDO COUNTY OKLAHOMA WITH A WARM
FRONT STRETCHING FROM THE LOW PRESSURE AREA TO NEAR ADA AND ATOKA.
A DRYLINE EXTENDED NORTH TO SOUTH NEAR INTERSTATE 35 FROM NEAR
PURCELL TO MARIETTA. A COLD FRONT WAS ALSO MOVING SOUTHEAST ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
THE LOW PRESSURE AREA AND OTHER SURFACE BOUNDARIES WILL MOVE EAST
ACROSS THE AREA DURING THE DAY. TO THE SOUTH OF THE WARM FRONT AND
EAST OF THE DRYLINE... VERY MOIST AND UNSTABLE AIR IS IN PLACE OVER
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE ACROSS SOUTHEAST OKLAHOMA THIS AFTERNOON
AND THE INSTABILITY AND WIND SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS IN THIS AREA. THE PRIMARY THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE.
FARTHER NORTH AND WEST... CONDITIONS AT LOW LEVELS ARE COOLER AND
DRIER... BUT COLD TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE
NEAR THE UPPER LEVEL STORM SYSTEM ARE STILL CREATING AN UNSTABLE
ATMOSPHERE AND RISK OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL... BUT AGAIN THE WIND SHEAR AT LOW LEVELS WILL SUPPORT
SUPERCELL THUNDERSTORMS WITH A RISK OF ISOLATED TORNADOES.
BY LATE THIS EVENING THE SEVERE THUNDERSTORM POTENTIAL IS EXPECTED
TO MOVE EAST OF THE AREA AS THE UPPER LOW MOVES EAST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN ON THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
...SPEG.In the hours before
Local storm report, May 16, 12:58 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM WESTOVER TX 60 MPH WIND GUST
05/16/03 BAYLOR REPORTED BY SPOTTER,
ESTIMATED WIND SPEED
JPSpecial weather statement, May 16, 1:24 PM CDT, 46 minutes before
OKZ048-052-161845- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 124 PM CDT FRI MAY 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES. STRONG THUNDERSTORMS WERE DEVELOPING SOUTHWEST OF DURANT IN BYRAN COUNTY AND MAY BECOME SEVERE OVER THE NEXT 15 MINUTES. THESE STORMS ARE FORMING IN AN ENVIROMENT FAVORABLE FOR PRODUCING TORNADOES. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH. PEOPLE IN ATOKA AND BRYAN COUNTIES...INCLUDING THE CITY OF DURANT... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, May 16, 1:28 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
128 PM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 2 E PRAGUE OK TORNADO
05/16/03 LINCOLN MICROWAVE TOWER DESTROYED.
REPORTED BY EM
JPLocal storm report, May 16, 1:31 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
131 PM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0116 PM 6 N W WETUMKA OK TORNADO
05/16/03 HUGHES REPORTED BY WETUMKA PD
JPLocal storm report, May 16, 1:43 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5 NE KINGFISHER OK TORNADO
05/16/03 KINGFISHER TORNADO REPORTED BY COUNTY
EM
JPLocal storm report, May 16, 2:07 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
207 PM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM 2 N AGRA OK TORNADO
05/16/03 LINCOLN RECEIVED VIA MEDIA REPORTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
7.2 hours before the tornado, 98 km from the path. May 16, 2003.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -328 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 3.8 K/km
Norman, OK (KOUN), 00:00Z
4.8 hours after it, 98 km from the path. May 17, 2003.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 391 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.2 K/km
The radar
The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the touchdown began at 19:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 16, 2003
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 3:53 AM CDT | F1 | Lincoln, OK | 2.3 | 20 | $10,000 | ||
| May 16 | 5:41 AM CDT | F1 | Delaware, OK | 3.2 | 200 | 2 | $1.0 million | |
| May 16 | 1:05 PM CDT | F1 | Lincoln, OK | 4.9 | 40 | $20,000 | ||
| May 16 | 1:08 PM CDT | F0 | Kingfisher, OK | 0.3 | 30 | |||
| May 16 | 1:15 PM CDT | F0 | Lincoln, OK | 0.3 | 20 | |||
| May 16 | 1:20 PM CDT | F0 | Lincoln, OK | 0.3 | 20 | |||
| May 16 | 1:30 PM CDT | F0 | Kingfisher, OK | 0.3 | 20 | |||
| May 16 | 1:40 PM CDT | F1 | Okmulgee, OK | 3.0 | 100 | $100,000 | ||
| May 16 | 2:08 PM CDT | F0 | Okmulgee, OK | 1.0 | 25 | $20,000 | ||
| May 16 | 2:15 PM CDT | F0 | McIntosh, OK | 0.5 | 25 | |||
| May 16 | 2:20 PM CDT | F0 | Payne, OK | 0.4 | 25 | |||
| May 16 | 2:46 PM CDT | F0 | Yell, AR | 3.0 | 30 | |||
| May 16 | 2:47 PM CDT | F1 | Jackson, AR | 5.0 | 100 | |||
| May 16 | 3:08 PM CDT | F1 | Jackson, AR | 17.0 | 100 | |||
| May 16 | 3:22 PM CDT | F0 | Haskell, OK | 2.0 | 40 | 1 | $30,000 | |
| May 16 | 3:43 PM CDT | F1 | Haskell, OK | 3.0 | 70 | $150,000 | ||
| May 16 | 4:06 PM CDT | F1 | Faulkner, AR | 7.0 | 100 | |||
| May 16 | 4:17 PM CDT | F1 | Faulkner, AR | 5.0 | 75 | |||
| May 16 | 4:20 PM CDT | F1 | Perry, AR | 2.4 | 75 | |||
| May 16 | 4:23 PM CDT | F0 | Perry, AR | 2.3 | 30 | |||
| May 16 | 4:25 PM CDT | F1 | Faulkner, AR | 6.0 | 100 | |||
| May 16 | 4:31 PM CDT | F0 | Perry, AR | 1.3 | 25 | |||
| May 16 | 4:35 PM CDT | F1 | White, AR | 4.5 | 100 | |||
| May 16 | 4:43 PM CDT | F2 | White, AR | 5.0 | 150 | |||
| May 16 | 4:45 PM CDT | F0 | Sebastian, AR | 0.2 | 25 | |||
| May 16 | 4:47 PM CDT | F1 | Cleburne, AR | 10.0 | 50 | |||
| May 16 | 5:01 PM CDT | F0 | Logan, AR | 3.8 | 25 | |||
| May 16 | 5:06 PM CDT | F1 | White, AR | 5.5 | 80 | |||
| May 16 | 5:20 PM CDT | F1 | White, AR | 4.5 | 100 | |||
| May 16 | 5:29 PM CDT | F2 | White, AR | 5.0 | 150 | |||
| May 16 | 5:58 PM CDT | F1 | Jackson, AR | 16.0 | 100 | |||
| May 16 | 6:14 PM CDT | F1 | Yell, AR | 3.4 | 60 | |||
| May 16 | 6:27 PM CDT | F0 | Yell, AR | 2.2 | 30 | |||
| May 16 | 6:39 PM CDT | F2 | Saline, AR | 4.7 | 150 | |||
| May 16 | 6:40 PM CDT | F1 | Poinsett, AR | 5.0 | 100 | $50,000 | ||
| May 16 | 6:40 PM CDT | F0 | Garland, AR | 3.5 | 30 | |||
| May 16 | 7:10 PM CDT | F1 | Dallas, AR | 16.0 | 100 | |||
| May 16 | 7:24 PM CDT | F0 | Pulaski, AR | 4.7 | 25 | |||
| May 16 | 7:35 PM CDT | F0 | Pulaski, AR | 8.2 | 50 | |||
| May 16 | 8:32 PM CDT | F2 | Dallas, AR | 25.8 | 500 | |||
| May 16 | 9:47 PM CDT | F0 | Madison, TX | 0.5 | 20 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.